Texas, 2015Hail in Texas, April 12, 2015
April 12, 2015 · NWS LUB · 1 event in 1 county or zone
An upper level low pressure system pushed across the Trans-Pecos into southern New Mexico this afternoon and evening as a diffuse dryline set up across the South Plains region. Widespread thunderstorms developed, with one southwest of Memphis (Hall County) becoming strong enough to produce hail up to hen egg size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system pushed across the Trans-Pecos into southern New Mexico this afternoon and evening as a diffuse dryline set up across the South Plains region. Widespread thunderstorms developed, with one southwest of Memphis (Hall County) becoming strong enough to produce hail up to hen egg size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 12, 2:41 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 12, 2:41 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
341 PM CDT SUN APR 12 2015
.SHORT TERM...
COMPLICATED WEATHER CONDITIONS ARE IN THE WORKS BEGINNING LATE
THIS AFTERNOON. A DRYLINE WAS MIXING EASTWARD THIS AFTERNOON
ALTHOUGH THE GRADIENT WAS NOT QUITE AS SHARP AS YESTERDAY.
THEREFORE SURFACE CONVERGENCE WILL NOT BE AS STRONG EITHER. WINDS
WERE BACKING JUST EAST OF THE ROLLING PLAINS WITH DEW POINTS FROM
THE UPPER 50S TO LOWER 60S. A LOW LEVEL THETA-E RIDGE WAS OBSERVED
WITHIN AND TO THE WEST OF THE HIGHEST DEW POINTS EXTENDING OVER
THE ROLLING PLAINS. THICK MID AND HIGH LEVEL CLOUDS HAVE DONE
LITTLE TO CURB SURFACE HEATING LEADING TO MIXED LAYER
INSTABILITIES BETWEEN 1500 AND 2000 J/KG. HOWEVER...THERE IS A
STRONGER CAP TODAY AND MODELS DO NOT SHOW IT ERODING UNTIL
SOMETIME BETWEEN 23-00Z. THERE IS A CHANCE IT MAY BE ALL QUIET
UNTIL AN UPPER LOW AFFECTS THE AREA TONIGHT. LARGE SCALE ASCENT
WILL BE ON THE INCREASE THIS EVENING IN DIFFLUENT FLOW ALOFT OUT
AHEAD OF THE SYSTEM. IT WILL LIKELY BE TOO LATE TO ASSIST WITH
CAPPING OF AFTERNOON CONVECTION WITH HEIGHT FALLS NOT MOVING IN
UNTIL AFTER 00Z. SINCE WE WILL BE IN CLOSER PROXIMITY TO THE UPPER
TROUGH...BOTH LOW LEVEL AND DEEP LAYER SHEAR WILL BE SIGNIFICANTLY
REDUCED FOR THIS AFTERNOON AND EVENING WHEN COMPARED TO YESTERDAY.
LOW LEVEL MOISTURE WILL RETREAT BACK WEST THIS EVENING AND WILL BE
SUPPLEMENTED BY A DEEPER MOISTURE PLUME AHEAD OF THE UPPER TROUGH
OBSERVED ON WATER VAPOR IMAGERY. STRONG MOISTURE ADVECTION COUPLED
WITH THE UPPER TROUGH WILL LIKELY BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS EVENING AND OVERNIGHT. AT THE SAME TIME...A
COLD FRONT FROM A HUDSON BAY LOW WILL MOVE THROUGH THE PANHANDLES.
THIS FRONT WILL THEN MAKE ITS WAY THROUGH THE FA MONDAY MORNING
AND AFTERNOON. MOIST LIFT ABOVE THE FRONTAL ZONE WILL LIKELY BE
ABLE TO COUPLE WITH LIFT FROM THE UPPER TROUGH IN CREATING
ADDITIONAL SHOWER AND THUNDERSTORMS ON MONDAY. PRECIPITATION COULD
TRAIN NEAR THE FRONT IN CREATING LOCALLY HEAVY RAINFALL.
.LONG TERM...
PRECIPITATION COULD LINGER THROUGH THE MORNING TUESDAY AS THE
UPPER LEVEL LOW SLOWS DOWN AND TRANSITIONS INTO AN OPEN WAVE
ACROSS THE AREA. A FEW OF THE MODELS ALSO KEEP SOME PRECIPITATION
ACROSS THE ROLLING PLAINS THROUGH TUESDAY AFTERNOON BUT THIS SEEMS
TO BE A BIT OPTIMISTIC AS THE ATMOSPHERE SHOULD HAVE BEEN WORKED
OVER AND DRIER AIR STARTS FILTERING IN ALOFT FROM THE WEST.
TEMPERATURES WILL BE COOLER THANKS TO THE LEFT OVER MOISTURE FROM
ANY PRECIPITATION AND THE SURFACE RIDGE SLOWLY SHIFTING EAST
THROUGH THE DAY TUESDAY.
SHORTWAVE RIDGE WILL MOVE OVER THE ARE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING BUT A RAPID TRANSITION TO SOUTHWESTERLY FLOW
ALOFT BY WEDNESDAY AFTERNOON WILL BRING A RETURN OF LOW LEVEL
MOISTURE AND A DRYLINE SOMEWHERE ACROSS THE REGION. MODELS ARE
ALREADY TRYING TO BREAK OUT PRECIPITATION ACROSS THE SOUTH PLAINS
BY WEDNESDAY AFTERNOON BUT THIS APPEARS TO BE FAIRLY LIGHT AND
ASSOCIATED WITH DEEP MIXING WEDNESDAY AFTERNOON. ALL MODELS
CONTINUE TO DEVELOP A CLOSED LOW NEAR THE FOUR CORNERS REGION
THROUGH WEDNESDAY WHICH WILL IMPACT THE FORECAST FOR THE LAST HALF
OF THE WEEK.
MODELS ARE REALLY STRUGGLING WITH THE DETAILS FOR THURSDAY THROUGH
NEXT WEEKEND. THE GFS WANTS TO WRAP UP A SURFACE LOW ACROSS THE
OKLAHOMA PANHANDLE WHICH WOULD RESULT IN A STRONG DRY PUNCH
STARTING LATE THURSDAY AND CONTINUING THROUGH FRIDAY FOR THE
FORECAST AREA. THE ECMWF AND CMC MODELS ARE MUCH WEAKER WITH THE
LOW AND KEEP THE DRYLINE NEAR THE TX/NM STATE LINE. REGARDLESS...
WE SHOULD SEE A RETURN OF RAIN CHANCES STARTING WEDNESDAY NIGHT
WITH THE POTENTIAL FOR RAIN CHANCES TO CONTINUE THROUGH THE END OF
THE WEEK. HOWEVER...WILL LEAVE THE FORECAST UNCHANGED DUE TO THE
UNCERTAINTIES IN HOW CLOSED LOWS WILL MOVE ACROSS THE AREA AND THE
POTENTIAL FOR DRY AIR TO SHUT OFF PRECIPITATION CHANCES.
JORDAN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 50 53 41 62 / 70 80 50 10
TULIA 53 56 43 63 / 80 80 60 30
PLAINVIEW 54 56 44 64 / 80 80 60 30
LEVELLAND 54 58 44 66 / 80 80 60 10
LUBBOCK 55 59 46 66 / 80 80 60 20
DENVER CITY 52 61 45 67 / 80 80 50 10
BROWNFIELD 54 61 46 67 / 80 80 60 10
CHILDRESS 59 63 49 66 / 80 80 60 40
SPUR 58 62 48 65 / 70 80 70 30
ASPERMONT 60 67 52 68 / 70 80 60 30
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01/14
Hazardous weather outlook, Apr 12, 4:24 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
524 PM CDT SUN APR 12 2015
TXZ021>044-132230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
524 PM CDT SUN APR 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER THE
ROLLING PLAINS AND FAR SOUTHEASTERN TEXAS PANHANDLE AHEAD OF AN
UPPER LEVEL STORM SYSTEM. SOME STORMS MAY BE SEVERE WITH QUARTER
SIZED HAIL AND WIND GUSTS UP TO 60 MPH. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL 11 PM CDT THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH MONDAY. THE BEST
CHANCE FOR SOME STORMS TO BECOME STRONG OR SEVERE WILL BE MAINLY
ACROSS SOUTHERN SECTIONS OF THE ROLLING PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO BE ON STANDBY THIS EVENING.
Hail, Hall
- When
- April 12, 4:45 PM CST to 4:55 PM CST
- Where
- Hall County, 4 mi SW of Memphis to 2.95 mi SW of Memphis
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.679, -100.580
A trained spotter along with fire department officials observed golf ball to hen egg size hail south and southwest of Memphis.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, April 12, 2015$200,000 · 1.75 in hail · 6 events
- Flash Flood and Flood in Alabama, April 12 to 13, 2015$200,000 · 2 events
- Wildfire in North Dakota, April 12 to 14, 2015$200,000 · 1 event
- Flash Flooding and Hail in Texas, April 12, 2015$100,000 · 1.75 in hail · 14 events
- Flash Flooding in Florida, April 12 to 13, 2015$63,000 · 16 events
- Flash Flood and Damaging Winds in Texas, April 12, 2015$67,000 · 52 kt wind · 6 events
- Tornado and Hail in Kansas, April 12, 2015$45,000 · EF0 · 6 events
- Hail in Nebraska, April 12, 20151.75 in hail · 11 events
- Wildfire in Pennsylvania, April 12, 20151 injured · 2 events
- Tornado and Hail in Kansas, April 12, 2015EF0 · 9 events
- Hail and Damaging Winds in Kansas, April 12, 20151 in hail · 7 events
- Flash Flooding in Mississippi, April 12 to 14, 20156 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559591.